Full story

Viagra 'may cause visual disturbance' in some men

10:30am Wednesday 1st October 2014 content supplied byNHS Choices

"Viagra may permanently damage vision in some men, study finds," reports The Guardian. But the news is, in fact, based on research in mice.

This research suggests the medication may not be suitable for men who carry a gene mutation associated with the inherited eye condition retinitis pigmentosa.

Researchers found Viagra (the brand name of the drug sildenafil) caused visual disturbance in mice genetically engineered to carry a single copy of the retinitis pigmentosa mutation.

It took two weeks for the mice's visual response to go back to normal.

The researchers say this has human implications as 1 in 50 men are believed to be retinitis pigmentosa carriers.

Retinitis pigmentosa is a hereditary condition that causes progressive loss of light reception and the outer fields of vision, leading to tunnel vision and blindness.

Despite The Guardian's headline, Viagra didn't cause permanent damage to the mice's eyes, and all of the mice in the study recovered. In addition, the doses used were between 5 and 50 times the equivalent recommended dose for men.

However, you should stop taking sildenafil citrate and seek immediate medical advice if you suddenly develop eye or eyesight problems.

 

Where did the story come from?

The study was carried out by researchers from the School of Optometry and Vision Science at the University of New South Wales, the Centre for Eye Health, Sydney, and the University of Melbourne in Australia, and the University of Auckland, New Zealand.

It was funded by the National Health and Medical Research Council of Australia.

The study was published in the peer-reviewed medical journal Experimental Eye Research.

The Guardian reported the study accurately, but its headline gave a stronger indication of permanent visual damage than was found in the study. It also implied the new research had been done on humans rather than mice.

 

What kind of research was this?

This was an animal study investigating the effects of sildenafil (more commonly known by the brand name Viagra) on the retina of mice. Temporary visual disturbance (blurred vision, increased light sensitivity and colour change) has been reported by some people after taking sildenafil.

Previous research in humans found 50% of healthy men who take at least double the maximum recommended dose of sildenafil will experience temporary visual disturbance (200mg rather than the recommended 25mg to 100mg).

The researchers wanted to see if the effect of sildenafil on sight was greater if there was a susceptibility to retinal damage, as it is estimated 1 in 50 men are carriers of a single copy of a gene for one of several degenerative retinal conditions, but have normal vision.

To test the theory, the researchers used mice genetically engineered to be carriers for the degenerative condition retinitis pigmentosa and checked if they were more susceptible to visual disturbance.

Retinitis pigmentosa is a hereditary condition that causes progressive loss of light reception and the outer fields of vision, leading to tunnel vision and blindness.

Most people with the condition have a defect in both genes. Some people with just one gene can be affected, though most have normal vision and are considered to have "carrier status".

 

What did the research involve?

The genetically engineered mice carriers for retinitis pigmentosa had normal retinal structure and function, as assessed by electroretinography (ERG). ERG uses electrodes to assess how the retina responds to certain types of visual stimulations, such as flashing lights.

However, there were molecular differences in the rod cells of the mice (rod cells detect light, shape and movement), which made them more sensitive to light than normal mice. The researchers suggest this also made their sight more susceptible to degeneration.

The researchers heavily anaesthetised normal mice and carrier mice using ketamine. They then measured their ability to detect flashes of light in a dark room by ERG.

The mice were also injected with doses of sildenafil (5 to 50 times higher than the equivalent recommended dose for humans) and the researchers repeated the ERG after an hour.

Some mice were given a dose 20 times higher, and the ERG was performed after a period of either one hour, two days or two weeks. They performed the same experiment using a saline (salty water) injection to act as a control.

The mice were then killed and their retinas were examined using several laboratory processes.

 

What were the basic results?

In normal mice, photoreceptor response decreased as sildenafil dose increased (this is termed a "dose-dependent" response). For the mice given 20 times the equivalent human dose, this decreased response resolved by day two, although at bright light levels a reduced ERG response was still apparent.

Although there was a decrease in photoreceptor response for the carrier mice after one hour, this was smaller than that seen in normal mice. Sildenafil also increased the response to light of the inner retinal neurons, especially in bright light.

For the mice given 20 times the equivalent human dose, this decreased response did not improve until two weeks later.

In the carrier mice, there were increased levels of cytochrome C, a molecule that indicates cell death, but there was no sign of cell loss or change in retinal thickness in any of the mice retina.

 

How did the researchers interpret the results?

The researchers concluded that in normal mice, sildenafil caused reduced electroretinogram (ERG) response that resolved within 48 hours.

In mice that were carriers for the degenerative condition retinitis pigmentosa but who had normal sight, the reduced ERG response took two weeks to return to normal, and they had an increase in a molecule that indicates cell death.

The researchers concluded this may mean sildenafil could cause retinal degeneration.

They say that, "The results of this study are significant considering approximately 1 in 50 people are likely to be carriers of recessive traits leading to retinal degeneration."

 

Conclusion

This study looked at the effects of sildenafil (Viagra) on the retinas of mice. It showed that genetically engineered mice with retinitis pigmentosa carrier status are more susceptible to the temporary side effect of visual disturbances than normal mice.

These carrier mice also had increased levels of the chemical cytochrome C, which is an indicator of cell death.

However, there was no sign of cell loss or change in retinal thickness in any of the mice retina. This research therefore did not prove sildenafil causes permanent retinal degeneration because the changes were reversible in all mice.

It should be emphasised the smallest amount of sildenafil used in these experiments was five times the equivalent recommended dose for men, so it is not clear whether similar results would be seen at normal dose levels.

The product information for sildenafil states its safety has not been determined for people with hereditary degenerative retinal disorders, so it is not recommended for this group.

However, this is only problematic for men who carry a single copy of the gene - although they might not be aware of this because it doesn't cause problems.

Studies conducted over a longer period of time would be useful to determine if sildenafil causes retinal degeneration or permanent visual changes, and whether these types of symptoms or changes are more likely in people with carrier status for a degenerative retinal condition.

If you do experience a sudden decrease or loss of vision, stop taking sildenafil and contact your doctor immediately. 

Analysis by Bazian. Edited by NHS Choices. Follow Behind the Headlines on Twitter. Join the Healthy Evidence forum.

Summary

"Viagra may permanently damage vision in some men, study finds," reports The Guardian. But the news is, in fact, based on research in mice. This research suggests the medication may not be suitable for men who carry a gene mutation.

Links to Headlines

Viagra may permanently damage vision in some men, study finds. The Guardian, October 1 2014

Viagra 'may cause blindness': Ingredient in the drug can permanently affect sight, doctors warn. Mail Online, October 1 2014

Links to Science

Nivison-Smith L, Zhu Y, Whatham A, et al. Sildenafil alters retinal function in mouse carriers of Retinitis Pigmentosa. Experimental Eye Research. Published online September 17 2014

Useful Links

Related Videos

Family health interactive guides

Find more interactive guides in our family food section

Family events

October 2014
S M T W T F S
28 29 30 1 2 3 4
5 6 7 8 9 10 11
12 13 14 15 16 17 18
19 20 21 22 23 24 25
26 27 28 29 30 31 1
2 3 4 5 6 7 8
About cookies

We want you to enjoy your visit to our website. That's why we use cookies to enhance your experience. By staying on our website you agree to our use of cookies. Find out more about the cookies we use.

I agree